Treatment Side Effects – Changes to Taste and Appetite

Some treatments for blood cancer can cause a change in the way foods and beverages taste as a side effect. The smell of foods may also change. When foods don’t taste the same, the desire to eat may also be affected. In addition, another potential treatment-related side effect is a change in appetite. People receiving treatment for blood cancer may feel not hungry, not want to eat, or they experience a sense of fullness after only eating a small quantity of food.1,2

Common taste changes that occur among people receiving chemotherapy include having a persistent metallic or bitter taste in the mouth, having more sensitivity to bitter tastes, and having a higher threshold for sweet tastes. Other people feel like they lose their sense of taste while undergoing chemotherapy.3

A loss of appetite can cause serious complications, including malnutrition. Cachexia is a condition of advanced malnutrition and occurs due to the inability to ingest nutrients or the body’s inability to use those nutrients. Cachexia can impact a patient’s ability to receive cancer treatments, and in more than 20% of cancer patients, cachexia is the main cause of death.2-4

Why do changes to taste and appetite occur with chemotherapy?

Although the exact way chemotherapy changes the sense of taste and an individual’s appetite isn’t fully understood, it’s believed to be caused by the effect of chemotherapy on the mouth. Chemotherapy drugs work by targeting rapidly dividing cells, such as cancer cells. Because chemotherapy drugs attack cells that are dividing quickly, they affect cancer cells as well as normal cells that divide quickly, such as cells in the bone marrow, the lining of the mouth and intestines, and hair follicles. Side effects from chemotherapy can include problems with teeth, gums, the lining of the mouth, and the glands that make saliva.3

Managing taste and appetite changes from blood cancer treatments

There are a number of self-management techniques that can be used by patients undergoing chemotherapy to manage changes in taste and appetite. Patients may need to try several different strategies to find what works best as there is no single approach that works for everyone. Techniques that may help include:

  • Eating smaller, more frequent meals
  • Consuming foods that are high in protein or calories
  • Using more condiments to add flavor
  • Trying new or different herbs or seasonings on food
  • Sucking on hard candy to reduce the metallic taste in mouth
  • Eating more boiled foods
  • Eating bland foods
  • Using more fats and sauces
  • Avoiding beef
  • Using more salt (check with your doctor if you have a salt restriction)
  • Eating cold foods
  • Avoiding foods with strong odors, greasy foods, and foods with tomato sauce
  • Using plastic utensils instead of ones made from metal
  • Marinating meats in sweet sauces
  • Increasing fluid intake (check with your doctor if you have a fluid restriction)
  • Preparing food that is colorful and appealing to the eye
  • Eating with family or friends
  • Getting some daily activity to help stimulate appetite
  • Caring for mouth sores that occur2,3

There are no medications to alleviate taste changes, but there are medications that may be prescribed which can help boost appetite, such as:

  • Megace® (megestrol)
  • Reglan® (metoclopramide)
  • Marinol® (dronabinol)
  • Steroids like prednisone or dexamethasone3
Written by: Emily Downward | Last reviewed: February 2018
View References
  1. American Cancer Society. Available at https://www.cancer.org/treatment/survivorship-during-and-after-treatment/staying-active/nutrition/nutrition-during-treatment/taste-smell-changes.html. Accessed 11/21/17.
  2. Rehwaldt M, Wickham R, Purl S, Tariman J, Blendowski C, Shott S, Lappe M. Self-care strategies to cope with taste changes after chemotherapy. Oncol Nurs Forum. 2009 Mar; 36(2): E47-E56.
  3. Chemocare. Available at http://chemocare.com/chemotherapy/side-effects/taste-changes.aspx and http://chemocare.com/chemotherapy/side-effects/cancer-and-chemobased-lack-of.aspx. Accessed 11/21/17.
  4. Inui A. Cancer anorexia-cachexia syndrome: current issues in research and management. CA: A Cancer Journal for Clinicians. 2002 Mar;52: 72-91. doi:10.3322/canjclin.52.2.72